Montana, 2019

Damaging Wind in Montana, August 25, 2019

August 25, 2019 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm over Rosebud County produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm over Rosebud County produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 25, 2:16 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 25, 2:16 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Billings MT
316 PM MDT Sun Aug 25 2019

.SHORT TERM...valid for Mon and Tue...

Chances for showers and sub-severe storms through Monday until
conditions look to dry and cool off.

An approaching jet and shortwave will bring about enough large
scale ascent and forcing to initiate showers and sub-severe
thunderstorms this afternoon and into the night. Showers will
occur across much of SE Montana, but greatest chances of heavy
rain will be focused east and south of Billings. Hi-Res models are
being consistent with isolated storms coming off of the Bighorn
mountains and becoming severe as they head southeast across
Sheridan county, and those storms will occur between 400 and 800
PM MDT. Most showers and storms should be out of the area by
midnight.

As the upper jet becomes centralized over SE Montana and a high
pressure system moves through, northwest winds will slowly become
mixed, with gusts up to 20 mph across much of the area Monday
afternoon, and gusts up to 30 mph across far SE Montana Tuesday
afternoon. Another shortwave trough will reach into our area
Monday afternoon and into the night, but again, mainly showers and
isolated sub-severe thunderstorms are expected. As the shortwave
passes through, northwest flow aloft will go from cyclonic to
anti-cyclonic, bringing about drier and cooler conditions to the
entire area.

Temperatures will reach the low 80s today, but will cool off and
only reach the mid 70s Monday and Tuesday. Lows will reach the
low 40s through Wednesday, and especially near Livingston, whose
area may get into the upper 30s.

Lastly, some of the highest elevation areas (Granite and Cloud
Peaks) may see some light snow during the next few nights as
temperatures aloft dip below freezing. Just a reminder that winter
is always closer than it seems.

Vertz
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

The long term period will start off in a cool and dry pattern via
northwest and anti-cyclonic flow aloft through the mid week.
Temperatures look to only reach the mid 70s, and lows getting down
into the low 40s. A secondary, weak upper pacific jet will
introduce a shortwave to Montana Thursday into Friday, bringing a
chance for some showers and thunderstorms and possibly bring
temperatures back into the low 80s, though much uncertainty lies
with temperatures going into the weekend, whether they will stay
cool in the mid 70s, or spike back up into the mid 80s. Upper
ridging will return for the weekend, again looking to continue
calm and dry conditions for much of southeastern Montana. Vertz

&&

.AVIATION...

Expect scattered showers and thunderstorms this afternoon and
evening. This could produce localized MVFR conditions, along with
some mountain obscurations. Otherwise, VFR conditions are expected
The stronger northwest winds should decrease this evening, but
thunderstorms could produce some localized gusty winds through
the the evening. Reimer
&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 053/075 050/074 049/087 055/080 054/076 053/081 055/085
    42/T    10/U    00/U    00/U    20/B    11/U    10/U
LVM 045/075 038/076 044/086 049/080 047/077 047/082 048/083
    20/U    00/U    00/U    12/T    41/B    21/U    21/U
HDN 051/072 047/072 046/086 052/080 052/076 051/080 053/084
    32/T    20/U    00/U    00/U    21/B    10/U    10/U
MLS 053/070 048/069 046/081 052/077 052/072 049/078 052/081
    43/T    30/N    00/U    00/U    11/B    00/U    11/U
4BQ 052/071 047/069 045/081 051/079 050/073 049/077 052/080
    62/T    30/U    00/U    01/U    21/B    11/U    11/U
BHK 051/070 046/066 044/078 049/076 048/070 046/075 049/078
    33/T    20/N    00/U    00/U    11/B    10/U    11/U
SHR 049/072 045/071 043/083 050/081 050/075 048/080 050/083
    71/U    20/U    00/U    01/U    32/T    31/U    21/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 25, 4:04 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Billings MT
504 PM MDT Sun Aug 25 2019

MTZ036-038-058-252345-
Southern Rosebud MT-Powder River MT-Southern Big Horn MT-
504 PM MDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY...

At 457 PM MDT, thunderstorms are strengthening over Southern Big
Horn and Southern Rosebud Counties. One developing area of storms is
extending from the Rosebud Battlefield Park to the Tongue River
Reservoir, a second stronger storm is located approximately 30 miles
south of Ashland. Storms are moving east southeast at approximately
30 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Birney, Tongue River Reservoir, Otter, Kirby, Moorhead and Rosebud
Battlefield Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10716 4538 10712 4530 10603 4520 10541
      4500 10543
TIME...MOT...LOC 2257Z 289DEG 53KT 4516 10611

Gilstad
Special weather statement, Aug 25, 4:32 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Billings MT
532 PM MDT Sun Aug 25 2019

WYZ099-260000-
Sheridan Foothills WY-
532 PM MDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY...

At 530 PM MDT, A cluster of thunderstorms was rapidly intensifying
in eastern Sheridan County, Wyoming. Specifically storms were
approximately 16 miles northwest of Spotted Horse, Wyoming, or 41
miles east of Sheridan, Wyoming, moving east at 40 mph.

Dime size hail and winds in excess of 50 mph are possible with this
storm.

Locations impacted include...
Clearmont, Leiter, Arvada and Ucross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10653 4499 10603 4456 10601 4456 10678
TIME...MOT...LOC 2330Z 282DEG 60KT 4486 10611

Gilstad
Special weather statement, Aug 25, 5:54 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Billings MT
654 PM MDT Sun Aug 25 2019

MTZ031-260145-
Northern Rosebud MT-
654 PM MDT Sun Aug 25 2019

...SIGNIFICANT WEATHER ADVISORY...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Cohagen, or 37 miles north of Forsyth, moving east
at 30 mph.

Wind gusts of 50 mph is possible with this storm.

Locations impacted include...
Rock Springs and Angela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4684 10672 4685 10609 4683 10609 4683 10612
      4648 10612 4648 10615 4644 10615 4674 10711
      4686 10710 4686 10672
TIME...MOT...LOC 0053Z 285DEG 32KT 4678 10690

Gilstad

The radar

The Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rosebud

When
August 25, 6:33 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.830, -106.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843762.